Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

What causes bloody sputum while taking warfarin ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2381 Questions
what causes bloody sputum while taking warfarin
Posted Fri, 20 Apr 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 23 minutes later

Thanks for your query.

As you know warfarin is prescribed to reduce the likelihood for clots or strokes to happen. In your case you're probably taking warfarin because you have a history of a blood clot or a risk for blood clots because you have an irregular heartbeat. In the process of sending the blood sometimes warfarin can lead to a slight degree of bleeding.

In your case it is possible that some of the mucosa in the back of your throat has become irritated. If you cough vigorously this could create a little bit of inflammation. In that sense some slight loss of blood can happen. This does not sound serious. However, if the frequency and amount of blood you find in the sputum continues to worsen then you should see your physician.

Also as you probably know there is a blood test which we use as physicians to monitor the therapeutic dose of warfarin. I hope that you have had a level checked within the last four weeks. Usually we like to see the warfarin level or INR between 2.0 and 3.0.

Some things can affect the warfarin level as well. If you eat a diet which is low and vegetables your warfront level can sometimes go a bit high. This is why physicians usually will check the warfarin level every month or so. Finally I would like to encourage you to see your physician if you develop any significant degree of weakness or if you happen to notice blood in your stool. This does not sound like it is the case in your situation so I cannot think what you're dealing with is any type of emergency. I would recommend that you monitor things for the time being and if anything changes you should see your doctor. I would expected that dispute them which has been blood tinged will slowly resolve in the next couple of weeks. Again if this does not occur. Please see your doctor.

Thank you again for submitting your query. I hope my answer has been both adequate and informative. If you have additional questions. I am available to address them.


Dr. Robert.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor